From the Department of Dermatology, University of Miami, Miami, Florida
Checking for direct PDF access through Ovid
A 46-year-old man presented to our institution with blisters and eruption on the body and oral mucosa. He had a history of metastatic melanoma to the brain and had undergone radiation therapy to the head and chemotherapy with temozolomide. He was then started on dexamethasone and phenytoin. One month later, he developed a fever of 39.5 °C and an eruption in the axilla and groin. He was admitted to another hospital with a presumptive diagnosis of disseminated herpes zoster and was started on acyclovir, vancomycin, methylprednisolone, and fluconazole. The phenytoin was discontinued. Three days after admission, the eruption progressed and the patient developed respiratory distress. Biopsies from several lesions showed focal necrosis of keratinocytes with minimal superficial perivascular inflammation, consistent with toxic epidermal necrolysis. He was intubated and transferred to our medical center.On physical examination, the patient had exfoliation of over 70% of his body surface area (Fig. 1), and scattered blisters were observed on the hands, chest, abdomen, and back. He also had crusted hemorrhagic plaques on the lips and conjunctiva. The patient was admitted with a diagnosis of toxic epidermal necrolysis, secondary to phenytoin.At the time of admission, the patient was noted to have black urine (Fig. 2). His urine analysis showed moderate proteinuria, 8.0 mg/dL of urobilinogen (normal range, 0.2–1 mg/dL), coarse granular casts, amorphous phosphate crystals, and was nitrate positive. The blood urea nitrogen (BUN) and creatinine levels were within normal limits. A urine sample was sent to the laboratory for cytospin and cell block analysis. Melanin was present in macrophages as detected by Fontana–Masson stain (Fig. 3). A heme stain for iron was negative. The patient was treated with supportive therapy and high-dose intravenous immunoglobulin (1 g/kg/day × 4). The patient’s skin slowly improved over the 6-week hospital course with full re-epithelialization by the end of his hospital stay. Computed tomography (CT) scan of the head showed the presence of multiple hemorrhagic metastases involving the brain bilaterally, edema and compression of the left ventricle, and a midline shift, which was consistent with metastatic melanoma. CT scan of the abdomen and pelvis demonstrated a large low-density focus within the right lobe of the liver, also consistent with metastatic involvement. There was no evidence of metastatic disease in the kidneys or the urinary tract. Given the extent of his disease, he was discharged to a hospice facility.This case is presented because melanuria is a rare complication of metastatic melanoma and, unlike this case, most cases of melanuria have been associated with diffuse melanosis and/or metastasis to the genitourinary tract.